Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 54, NWS Goodland, KS

August 20, 2007Gove County, Kansas

NWS Goodland, KS issued this flash flood warning at Aug 20, 2007, 7:57 PM CDT for Gove County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2007, 7:57 PM CDT (00:57 UTC)
Expired
Aug 20, 2007, 11:00 PM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Whole counties

County Gove County, KS

The radar

The Goodland radar (KGLD), 116 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2007-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1511 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2007-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1511 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
2343 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 210058
FFWGLD
KSC063-210400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
757 PM CDT MON AUG 20 2007

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN GOVE COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 1100 PM CDT

* AT 757 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE IN 
THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GOODLAND.

LAT...LON 3890 10015 3891 10044 3870 10044 3870 10015

$$

THEDE
2 follow-up statements
000 
WGUS73 KGLD 210235
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
829 PM MDT MON AUG 20 2007

KSC063-210400-
GOVE KS-
929 PM CDT MON AUG 20 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHEASTERN GOVE COUNTY...

AT 926 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SCATTERED THUNDERSTORMS PRODUCING ADDITIONAL RAINFALL AND 
AN INCREASED THREAT OF FLASH FLOODING OVER THE WARNED AREA.

THESE THUNDERSTORMS WITH ADDITIONAL LIGHT TO MODERATE RAIN WILL 
OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY.

ADDITIONAL RAINFALL AMOUNTS OF AN INCH OR TWO ARE POSSIBLE IN THE 
WARNED AREA...ESPECIALLY NEAR THE GOVE...NESS AND LANE COUNTY LINE. 

THE PUBLIC REPORTED A STORM TOTAL AMOUNT OF THREE INCHES 4 MILES 
NORTH AND ONE HALF MILE WEST OF UTICA WITH RAIN STILL FALLING. 
THIS IS NEAR THE LANE AND GOVE COUNTY LINE. OTHER REPORTS WERE 
GENERALLY IN THE ONE TO TWO INCH RAIN IN RURAL PARTS OF GOVE COUNTY. 
DOPPLER RADAR INDICATES RAINFALL TOTALS OF 6 TO 8 INCHES ACROSS 
SOUTHEAST GOVE COUNTY. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT 
MONDAY EVENING FOR NORTHWESTERN KANSAS.

LAT...LON 3890 10015 3891 10044 3870 10044 3870 10015

$$

THEDE
000 
WGUS73 KGLD 210351
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
950 PM MDT MON AUG 20 2007

KSC063-210400-
GOVE KS-
1050 PM CDT MON AUG 20 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1000 PM MDT(1100 PM CDT)
FOR SOUTHEASTERN GOVE COUNTY...

NO REPORTS OF FLOODING HAVE BEEN RECEIVED AND RAINFALL HAS ENDED FOR 
THE NIGHT. 

LAT...LON 3890 10015 3891 10044 3870 10044 3870 10015

$$

THEDE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 3:42 PM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 20, 3:42 PM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
242 PM MDT MON AUG 20 2007

.DISCUSSION...ZONAL FLOW WILL PREVAIL THROUGH THURSDAY NIGHT. A
SURFACE TROUGH WILL BE PRESENT OVER EASTERN COLORADO THROUGH
WEDNESDAY NIGHT. HIGH PRESSURE WILL FOLLOW THURSDAY/THURSDAY NIGHT.

POPS ARE THE MAIN FORECAST ISSUE.

SUBSIDENCE BEHIND THE EXITING TROUGH SHOULD INHIBIT THUNDERSTORM
DEVELOPMENT NORTH OF THE TROUGH FOR THIS EVENING. PLAN TO MONITOR
RADAR PRIOR TO ISSUANCE TO MAKE LAST MINUTE DECISION. DO NOT EXPECT
ANYTHING TO SURVIVE OR STAY IN THE FORECAST PAST EVENING. SUBSIDENCE
SHOULD CONTINUE DURING THE DAY TUESDAY. A SHORTWAVE COMING THROUGH
THE FLOW WILL PROVIDE DYNAMICS FOR A SLIGHT CHANCE IN THE NORTHEAST
ZONES TUESDAY NIGHT. MORE DYNAMICS COME THROUGH THE FLOW WEDNESDAY
AFTERNOON AND NIGHT AND WITH THE FRONT ACROSS THE AREA WILL KEEP
SLIGHT CHANCE/CHANCE POPS IN THE FORECAST EXCEPT TO REMOVE THEM FROM
THE WEDNESDAY MORNING PERIOD. THE NAM MOVES THE FRONT SOUTH OF THE
FORECAST AREA THURSDAY/THURSDAY NIGHT BUT THE GFS KEEPS IT
STATIONARY ACROSS THE CENTRAL PART OF THE FORECAST AREA. FOR THIS
REASON CANNOT RULE OUT AT LEAST A SLIGHT CHANCE FOR THURSDAY AND
THURSDAY NIGHT.

850MB TEMPERATURES STAY AROUND 30 TUESDAY/WEDNESDAY AND THEN COOL TO
AROUND 20 ON THURSDAY. MAX TEMPERATURES SHOULD STAY IN THE MID/UPPER
90S THROUGH WEDNESDAY AND THEN DROP INTO THE LOWER 90S THURSDAY. MIN
TEMPERATURES WILL CONTINUE TO RANGE FROM THE LOWER 60S WEST TO THE
LOWER 70S EAST COOLING TO THE UPPER 50S WEST TO THE UPPER 60S EAST
ON THURSDAY NIGHT.

IN THE EXTENDED...A TROUGH WILL MOVE THROUGH THE FLOW ON FRIDAY WITH
RIDGING FOLLOWING ON SATURDAY AND CONTINUING THROUGH MONDAY. THERE
IS SOME INDICATION OF ANOTHER DEEPER TROUGH APPEARING OUT OF NOWHERE
ON SUNDAY BUT WILL DISCOUNT FOR NOW. SURFACE HIGH PRESSURE WILL
BUILD IN BEHIND THE TROUGH ON FRIDAY AND CONTINUE THROUGH SATURDAY.
A LEE TROUGH WILL SET UP FOR SUNDAY/MONDAY. PLAN TO KEEP SLIGHT
CHANCE POPS FOR FRIDAY/FRIDAY NIGHT AND THEN GO WILL NIL POPS FOR
THE REMAINDER OF THE FORECAST. MAX TEMPERATURES SHOULD RUN IN THE
MID/UPPER 80S. MIN TEMPERATURES SHOULD RANGE FROM THE UPPER 50S IN
THE WEST TO THE LOWER 60S EAST.

&&

.AVIATION...KGLD AND KMCK SHOULD HAVE VFR CONDITIONS THROUGH 18Z.
WINDS WILL SHIFT TO THE NORTHEAST BY 02Z AND THEN BE VARIABLE
OVERNIGHT. ISOLATED TSRA IS POSSIBLE ALONG THE KSLN-KGLD AND
KGCK-KGLD TWEB ROUTES THIS AFTERNOON..BUT SHOULD DISSIPATE EARLY
THIS EVENING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

FS/SFJ
Hazardous weather outlook, Aug 20, 3:35 PM CDT, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
235 PM MDT MON AUG 20 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
235 PM MDT MON AUG 20 2007 /335 PM CDT MON AUG 20 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP SOUTH AND EAST OF A WEAK
COLD FRONT THIS AFTERNOON. SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN ARE POSSIBLE
THROUGH THE AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FRONT WILL MOVE SLOWLY SOUTH ACROSS THE NORTHERN PLAINS TODAY
AND BECOME STALLED ACROSS THE CENTRAL HIGH PLAINS BY WEDNESDAY
BEFORE MOVING SOUTH OF THE REGION ON SATURDAY. THERE WILL BE A
CHANCE OF THUNDERSTORMS BEGINNING TUESDAY NIGHT THROUGH FRIDAY.
SOME OF THE STORMS TUESDAY AND WEDNESDAY MAY BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON...MAINLY SOUTH OF
A CHEYENNE WELLS TO NORTON LINE.

JRM

In the hours before

Special weather statement, Aug 20, 2:53 PM CDT, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
153 PM MDT MON AUG 20 2007

KSZ028-202030-
LOGAN-
253 PM CDT MON AUG 20 2007

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LOGAN COUNTY IN WEST CENTRAL KANSAS...

AT 249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF RUSSELL SPRINGS...AND MOVING
EAST AT 10 MPH.

PENNY SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM.

JRM
Local storm report, Aug 20, 5:10 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
410 PM MDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     HAIL             20 SE RUSSELL SPRINGS   38.71N 100.91W
08/20/2007  E1.25 INCH       LOGAN              KS   PUBLIC

&&

JMARTIN
Local storm report, Aug 20, 5:26 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
426 PM MDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     HAIL             13 N BOGUE              39.55N 99.69W
08/20/2007  E0.75 INCH       GRAHAM             KS   PUBLIC

&&

JMARTIN
Local storm report, Aug 20, 6:35 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
535 PM MDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             16 SE GOVE              38.80N 100.28W
08/20/2007  E1.00 INCH       GOVE               KS   PUBLIC

            FEW QUARTER SIZE STONES...MOSTLY NICKEL SIZE.

&&

DTHEDE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 4:50 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins55 min
Aug 21, 5:23 PM CDTSevere Thunderstorm WarningGLDSherman67 min
Aug 21, 5:43 PM CDTSevere Thunderstorm WarningGLDRawlins62 min
Aug 21, 6:00 PM CDTSevere Thunderstorm WarningGLDRawlins60 min

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.